Florida, 2007

Hail and Damaging Winds in Florida, June 13, 2007

June 13, 2007 · NWS MLB · 8 events in 4 counties and zones

Florida west coast and ease coast sea breezes collided over central Florida producing widespread hail, wind damage and funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Florida west coast and ease coast sea breezes collided over central Florida producing widespread hail, wind damage and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT WED JUN 13 2007

.DISCUSSION...

TONIGHT...THE UPPER TROUGH ROTATING INTO N FL WILL CONTINUE TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. SCATTERED STRONG STORMS
WILL CONTINUE INTO THIS EVENING WITH NW FLOW ALOFT PUSHING ACTIVITY
TOWARD THE EAST COAST THROUGH NIGHTFALL. A FEW STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE
STRENGTH OF STORMS WILL BE TIED TO SFC HEATING AND BOUNDARY
INTERACTIONS AND AS NIGHTFALL APPROACHES THE STORMS SHOULD DIMINISH
IN INTENSITY AND EVENTUALLY COVERAGE AREA. WILL KEEP SCATTERED
COVERAGE IN FOR ALL BUT THE EXTREME NORTH AREAS AS DRIER AIR WILL
WRAP IN FROM THE NORTH AND WEST TONIGHT. THE DRIER AIR AND LOWER
DEWPOINTS WILL LOWER TEMPS INTO THE UPR 60S BY DAYBREAK WITH
DECREASING CLOUD COVER OVER MANY AREAS...ESPECIALLY WEST OF
INTERSTATE 95.

COVERAGE AND INTENSITY OF STORMS ARE EXPECTED TO DECREASE
SIGNIFICANTLY THU-FRI AS H5 HEIGHTS RISE AND RELATIVELY DRY AIRMASS
IN PLACE. WILL KEEP 20% OR LESS POPS BOTH DAYS. WILL NOT STRAY FAR
FROM GFS MOS TEMPS SHOWING MID 80S COAST AND UPPER 80S TO AROUND 90
INTERIOR.

GFS APPEARS TO BE SUFFERING CONVECTIVE FEEDBACK SAT SHOWING WEAK LOW
PRESSURE MOVING ACROSS FL FROM THE GULF WITH SIGNIFICANT RAINFALL
ACROSS SOUTHERN FA. WILL DISCOUNT THIS SOLUTION AT THIS TIME THOUGH
AGREE THAT MOISTURE WILL BE RETURNING FROM THE SOUTH THIS WEEKEND SO
EXPECT STORM COVERAGE TO INCREASE ESP OVER THE SOUTHERN HALF OF FA.
BUT WITH UPPER RIDGING MOVING OVER THE AREA EXPECT STORMS TO REMAIN
MOSTLY OF THE GARDEN VARIETY WITH CLOUD TO GROUND LIGHTNING THE
PRIMARY THREAT. DEPENDING ON HOW FAR NORTH THE MOISTURE CAN
GET...NORTHERN SECTIONS MAY STICK WITH BELOW NORMAL RAIN CHANCES.

LOW LEVEL FLOW VEERS TO THE S/SW MON-WED SO MOISTURE SHOULD INCREASE
UNIFORMLY ACROSS THE FA WITH SCT AFTN/EVE STORMS. CONDITIONS MAY
BECOME SOMEWHAT MORE FAVORABLE FOR STRONG STORMS TUE-WED WITH SOME
COOLING ALOFT.

&&

.AVIATION...SCATTERED IFR CONDITIONS IN TSRA THROUGH 23Z THEN
BECOMING ISOLATED THROUGH 03Z. VFR CONDITIONS EXPECTED AREA WIDE AFT
04Z.

&&

.MARINE...WIND WAVES OF 3 FT OR LESS OVERNIGHT WITH MAIN CONCERNS
TIED TO STORMS MOVING OFFSHORE OR PARALLEL TO THE COAST THIS
EVENING. WINDS AND SEAS WILL BE HIGHER NEAR STORMS THROUGH 10 PM
THIS EVENING.

GRADIENT FLOW WILL REMAIN ONSHORE OR AT LEAST LIGHT S/SW TO ALLOW AN
ONSHORE COMPONENT TO DEVELOP BY EACH AFTN. WINDS AND SEAS EXPECTED
TO REMAIN BELOW HAZARD CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  84  69  87 /  20  10  10  20
MCO  70  86  69  90 /  30  20  10  20
MLB  70  86  71  86 /  30  20  10  20
VRB  71  84  71  86 /  30  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...PENDERGRAST
LONG TERM....KELLY
Hazardous weather outlook, Jun 13, 10:56 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1156 AM EDT WED JUN 13 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
132300-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1156 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE THUNDERSTORM WATCH NUMBER 391 IN EFFECT FOR MOST OF AREA UNTIL
7 PM EDT...

...THUNDERSTORM IMPACT...
A VERY UNSTABLE ATMOSPHERE COMBINED WITH COLD AIR ALOFT WILL HELP
CREATE STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON.
STORMS ARE EXPECTED TO INCREASE IN COVERAGE DURING AFTERNOON HEATING
AND WILL MOVE TOWARD THE SOUTH TO SOUTHEAST AT 15 TO 20 MPH.

THERE WILL BE A MODERATE THREAT OF SEVERE WIND GUSTS OF 50 TO 60
MPH AS WELL AS A MODERATE THREAT OF COIN TO POSSIBLY GOLFBALL SIZE
HAIL FROM VOLUSIA AND LAKE COUNTIES SOUTH TO METRO ORLANDO...THE
THEME PARKS AND EAST OVER SPACE COAST. RAINFALL IN EXCESS OF TWO
INCHES IN ONE HOUR COULD CAUSE TEMPORARY FLOODING OF LOW LYING
AREAS AS WELL AS PONDING OF WATER ON ROADS.

...MARINE THUNDERSTORM GUST IMPACT...
DUE TO SOUTH TO SOUTHEASTWARD MOTION OF STORMS NEAR AND ALONG THE
COAST...SOME STORMS COULD REACH THE INTRACOASTAL OR NEAR SHORE
ATLANTIC WATERS...PRODUCING WIND GUSTS EXCEEDING 35 KNOTS...LOCALLY
ROUGH SEAS AND FREQUENT CLOUD TO WATER LIGHTNING.

...WATERSPOUT IMPACT...
TURNING OF WINDS IN THE COASTAL ZONE WILL PROMOTE THE DEVELOPMENT
OF WATERSPOUTS. A FEW SEVERE STORMS WILL BE CAPABLE OF PRODUCING
WATERSPOUTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRENGTH AND COVERAGE OF STORMS IS EXPECTED TO DECREASE LATER THIS
WEEK. LIGHTNING...FLORIDAS NUMBER ONE WEATHER RELATED KILLER...WILL
REMAIN A THREAT EACH AFTERNOON HOWEVER.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THE MAJORITY OF STORMS ARE NOT EXPECTED TO BE
SEVERE...SPOTTER NETWORKS ARE REQUESTED TO MONITOR WEATHER
STATEMENTS AND SELF ACTIVATE IF A WARNING IS ISSUED IN THEIR
COVERAGE AREA.

PENDERGRAST

In the hours before

Special weather statement, Jun 13, 12:46 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
146 PM EDT WED JUN 13 2007

FLZ054-131815-
INDIAN RIVER-
146 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS AFFECTING WESTERN INDIAN RIVER COUNTY...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER BLUE CYPRESS LAKE.  THE STORM WAS MOVING SOUTHEAST
AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 40 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS ALSO INDICATING MID LEVEL
ROTATION WITHIN THIS STORM. THE STORM MAY BE CAPABLE OF PRODUCING A
FUNNEL CLOUD. THE SAFEST PLACE TO BE DURING A THUNDERSTORM IS
INDOORS...IN A STURDY STRUCTURE...AWAY FROM WINDOWS.

15
Special weather statement, Jun 13, 1:05 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT WED JUN 13 2007

FLZ041-044-131900-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
205 PM EDT WED JUN 13 2007

...STRONG AND INTENSIFYING THUNDERSTORMS AFFECTING NORTHEASTERN LAKE
COUNTY...NORTHWESTERN VOLUSIA COUNTY...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS THAT WERE INCREASING IN INTENSITY MOVING INTO NORTH
LAKE AND WEST VOLUSIA COUNTIES NEAR LAKE GEORGE AND DEVELOPING
TOWARD LAKE WOODRUFF. MOVEMENT WAS SOUTHEAST AT 15 MPH.

THE PRIMARY THREAT WILL BE GUSTY WINDS TO 55 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY AND SOME MARBLE SIZED HAIL MAY OCCUR. SEEK SHELTER
INDOORS UNTIL THESE STORMS PASS. THE STORMS ARE EXPECTED TO MOVE
INTO PIERSON...BARBERVILLE...AND ASTOR AREAS BY 230 PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT FOR THE
THREATENED AREA. LISTEN CLOSELY FOR POSSIBLE WARNINGS AND BE READY
TO ACT QUICKLY.

DWS
Special weather statement, Jun 13, 1:15 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT WED JUN 13 2007

FLZ059-131845-
ST. LUCIE-
215 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS AFFECTING NORTHERN ST. LUCIE COUNTY...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 7 MILES WEST OF LAKEWOOD PARK...MOVING EAST SOUTHEAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE SAINT LUCIE
VILLAGE...SAINT LUCIE AIRPORT AND FORT PIERCE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS ALSO INDICATING MID LEVEL
ROTATION WITHIN THIS STORM. THE STORM MAY BE CAPABLE OF PRODUCING A
FUNNEL CLOUD. THE SAFEST PLACE TO BE DURING A THUNDERSTORM IS
INDOORS...IN A STURDY STRUCTURE...AWAY FROM WINDOWS.

15
Special weather statement, Jun 13, 1:35 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT WED JUN 13 2007

FLZ047-053-131915-
OSCEOLA-SOUTHERN BREVARD COUNTY-
235 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS ACROSS EASTERN OSCEOLA COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 16 MILES NORTHWEST OF DEER PARK.  THE STORM WAS MOVING
EAST AT 10 MPH. THE STORM WILL MOVE INTO FAR WESTERN BREVARD COUNTY
NORTH OF LAKER WASHINGTON.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. A
BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, Jun 13, 1:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT WED JUN 13 2007

FLZ047-131915-
SOUTHERN BREVARD COUNTY-
248 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN BREVARD COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES NORTHWEST OF CAMP HOLLY FISH CAMP...MOVING EAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS MOVING EAST SOUTHEAST
TOWARD PALM BAY...MALABAR AND GRANT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. A BRIEF PERIOD OF SMALL
HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.

SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, Jun 13, 2:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
310 PM EDT WED JUN 13 2007

FLZ041-045-046-141-132000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
310 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS TO AFFECT PARTS OF ORANGE COUNTY...SEMINOLE
COUNTY...WESTERN VOLUSIA COUNTY...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STRONG THUNDERSTORMS FROM JUST EAST OF ZELLWOOD...TO NEAR
SANFORD...TO NEAR DELTONA AND DELAND. ALSO...STRONG TO SEVERE
THUNDERSTORMS WERE OCCURRING IN PARTS OF NORTH LAKE COUNTY NEAR
PAISLEY AND CASSIA. MOVEMENT WAS SOUTHEAST AT 25 MPH.

THROUGH 4 PM...THE PRIMARY THREAT ACROSS ORANGE...SEMINOLE...AND
VOLUSIA COUNTIES WILL BE MARBLE SIZED HAIL AND WIND GUSTS TO 50 MPH.
IN ADDITION...FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING
STRIKES WILL OCCUR. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

DWS

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Seminole

When
June 13, 2:55 PM EST
Where
Seminole County, 0.92 mi NE of Fern Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.660, -81.320

Hail, Seminole

When
June 13, 3:00 PM EST
Where
Seminole County, 3 mi SE of Altamonte Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.639, -81.315

Hail, Seminole

When
June 13, 3:01 PM EST
Where
Seminole County, 0.92 mi NE of Fern Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.660, -81.320

Hail, Orange

When
June 13, 3:05 PM EST
Where
Orange County, 0.61 mi W of Winter Park
Measured
0.88 in hail
Reported by
Public
Coordinates
28.600, -81.340

Thunderstorm Wind, Orange

When
June 13, 3:12 PM EST
Where
Orange County, 4 mi N of Orlando
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
28.608, -81.370

Large trees were damaged and uprooted in the vicinity of Golden Rod Road.

Hail, Orange

When
June 13, 3:15 PM EST
Where
Orange County, (Mco)orlando Intl Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
28.430, -81.320

Funnel Cloud, Volusia

When
June 13, 4:00 PM EST
Where
Volusia County, 0.6 mi E of Ormond By the Sea
Reported by
Airplane Pilot
Coordinates
29.350, -81.060

Several airplane pilots reported a funnel cloud north of Ormond Beach.

Thunderstorm Wind, Brevard

When
June 13, 4:56 PM EST
Where
Brevard County, 0.61 mi W of (Cof)patrick Afb to (Cof)patrick Afb
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.230, -80.610

A gust to 50 kts was recorded at Patrick AFB.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42310, 42311, 42312, 42314, 42318, 42315, 42309, 42319.